Pennsylvania, 2003

Flood in Pennsylvania, November 20 to 21, 2003

November 20 to 21, 2003 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused the West Branch Susquehanna at Montgomery to exceed flood stage. 8 feet at 00:00 EST on the 21st, then fell back below flood stage at 18:00 EST on the 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused the West Branch Susquehanna at Montgomery to exceed flood stage. The river rose above the flood stage of 17.0 feet at 15:00 EST on the 20th, crested at 18.8 feet at 00:00 EST on the 21st, then fell back below flood stage at 18:00 EST on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 20, 3:00 PM EST, 0 minutes earlier.

Area forecast discussion, Nov 20, 3:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EST THU NOV 20 2003

.DISCUSSION...
HIGH PRESSURE SETTLES IN TO THE SOUTH BRINGING TRANQUIL WEATHER FOR
THE NEXT SEVERAL DAYS.  CLOUDS WILL BE MOST NUMEROUS ACROSS THE
NORTH CLOSER TO THE STRONGER UPPER LEVEL FLOW.  TEMPS CLOSE TO OR
SLIGHTLY BELOW MAV NUMBERS.

IN THE LONGER RANGE...TROUGH DEVELOPS OVER THE CENTRAL U.S. BRINGING
SW FLOW TO CENTRAL PA.  CLOUDS WILL BEGIN TO INCREASE BY LATE IN THE
WEEKEND WITH A CHANCE FOR SHOWERS BY MONDAY/TUESDAY.  SURFACE LOW
MOVES OUT OF THE MIDWEST TO OUR NORTH...AND A TRAILING COLD FRONT
BRINGS SOME COOLER AIR BACK IN FOR THE START OF THE HOLIDAY WEEKEND.

RXR
&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     39  61  42  59 /   0   0   0   0
WILLIAMSPORT   36  58  40  54 /   0   0   0   0
BRADFORD       35  54  37  52 /   0   0   0   0
JOHNSTOWN      40  59  43  56 /   0   0   0   0
ALTOONA        38  61  43  58 /   0   0   0   0
STATE COLLEGE  36  60  41  57 /   0   0   0   0
SELINSGROVE    34  60  38  56 /   0   0   0   0
LANCASTER      38  62  40  57 /   0   0   0   0
YORK           35  63  40  62 /   0   0   0   0
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, Nov 20, 5:39 AM EST, 9 hours 21 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-201245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
539 AM EST THU NOV 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION LATER MONDAY AND
INTO TUESDAY. THE POTENTIAL EXISTS FOR STRONG GUSTY WINDS WITH THIS
SYSTEM.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern Lycoming

When
November 20, 3:00 PM EST to November 21, 6:00 PM EST
Where
Southern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371034.